Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS Raleigh, NC

August 18, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2000, 7:12 PM EDT for Sampson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2000, 7:12 PM EDT (23:12 UTC)
Expired
Aug 18, 2000, 7:45 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sampson County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS52 KRAH 182312
SVRRDU
NCC163-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SAMPSON COUNTY 

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF IVANHOE...OR ABOUT 19        
  MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 15 MPH. OTHER         
  THUNDERSTORMS OVER SOUTHEAST CUMBERLAND COUNTY WERE INTENSIFYING   
  AND MOVING SOUTHEAST AT 15 MPH INTO SAMPSON COUNTY.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ROSEBORO
  GARLAND
  IVANHOE
  ROSEBORO

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD  
PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND 
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3496 7815 3495 7860 3458 7826 3476 7821

RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:55 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 1:55 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT FRI AUG 18 2000

ATMOSPHERE REMAINS PRIMED FOR CONVECTION THIS AFTERNOON AND EVENING
WITH SEVERAL MESOSCALE FACTORS AND THEIR INTERACTIONS MAKING IT
DIFFICULT TO PIN POINT THE GREATEST SEVERE WEATHER THREAT AREA.  BUT
ALL OF CENTRAL NC WILL HAVE 50% OR BETTER CHANCES OF THUNDERSTORMS
HEADING INTO THIS EVENING.

IN SUPPORT OF SEVERE WEATHER OPERATIONS...AN 18Z GSO RAOB AND RAPID
SCAN SATELLITE IMAGERY HAVE BEEN ARRANGED EARLIER IN THE DAY.

MODELS ARE IN RELATIVELY GOOD AGREEMENT FOR THE NEXT 24 HOURS...
WITH THE COLD FRONT MOVING OUT OF THE RAH CWA AROUND 06Z TONIGHT AND
SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE GREAT LAKES THROUGH
SATURDAY.

ASSOCIATED SUBSIDENCE WITH NORTHWEST FLOW ALOFT SHOULD CLEAR THE
SKIES.  BUT SIGNIFICANT LOWER LEVEL MOISTURE HAS OBSERVED IN THE
UPSTREAM RAOBS OVER THE NORTHERN MIDWEST.  THIS LENDS CREDENCE TO
THE POTENTIAL OF UPSLOPE CLOUDINESS FORMING TO THE WEST LATER
SATURDAY NIGHT AND SUNDAY...AS BEST DEPICTED BY THE ETA/MESOETA.
THIS POTENTIAL FOR LOWER STRATO CU AND UPSTREAM CHANNELED VORTICITY
IN THE NORTHWEST FLOW ALOFT ADDING CIRRUS POINTS TO PARTLY CLOUDY/
PARTLY SUNNY WORDING FOR SUNDAY.

MODEL OUTPUT STATS FOR MAX/MIN TEMPS APPEAR CONSISTENT WITH EACH
OTHER AND PREVIOUS RUNS AND THE OBSERVED UPSTREAM AIRMASS... WITH
WEEKEND HIGHS MAINLY 80-85 AND OVERNIGHT LOWS TONIGHT 65-70 AND
60-65 THE NEXT TWO NIGHTS.

.RAH...NONE.

RFG

In the hours before

Local storm report, Aug 18, 5:51 PM EDT, 1 hour 21 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
551 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM                              NC   WIND DAMAGE
08/18/00   WAKE                           TREES DOWN AND POWER OUT
                                          NORTHERN WAKE NEAR COUNTY
                                          LINE

0536 PM                              NC   WIND DAMAGE
08/18/00   WAKE                           SOUTHERN WAKE COUNTY, 401
                                          S AND LAKE WHEELER RD
                                          AREA, TREES SNAPPED, TOPS
                                          OF TREES RIPPED OFF

0544 PM    CARY                      NC   WIND DAMAGE
08/18/00   WAKE                           HIGH WINDS ON HWY 64,
                                          NUMEROUS REPORTS OF 40 TO
                                          50 MPH WINDS, TREE LIMBS
                                          AND POWER LINES DOWN

N
Local storm report, Aug 18, 5:59 PM EDT, 1 hour 13 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
559 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ROLESVILLE                NC   WIND DAMAGE
08/18/00   WAKE                           SPOTTER REPORTS TREES DOWN
                                          ON HOUSE, HOLES IN ROOF,
                                          AND SMASHED TRUCK

0550 PM                              NC   WIND DAMAGE
08/18/00   JOHNSTON                       INTERSTATE 40 AND HWY 42,
                                          ROOF DAMAGE

N
Local storm report, Aug 18, 6:04 PM EDT, 1 hour 8 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
604 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    HOPE MILLS                NC   1 INCH HAIL
08/18/00   CUMBERLAND

N
Local storm report, Aug 18, 6:21 PM EDT, 51 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
621 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM                              NC   .75 INCH HAIL
08/18/00   CUMBERLAND                     HAIL REPORTED AT
                                          INTERSTATE 95 AND HWY 87

N
Local storm report, Aug 18, 6:22 PM EDT, 50 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
622 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    FUQUAY VARINA                  NC
08/18/00   WAKE                           THREE HOUSES ON FIRE

N
Local storm report, Aug 18, 6:43 PM EDT, 29 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
643 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    HOPE MILLS                NC   .75 INCH HAIL
08/18/00   CUMBERLAND                     GRAY CREEK NEAR HOPE MILLS

0615 PM    ALBEMARLE                 NC   WIND DAMAGE
08/18/00   STANLY                         ONE MOBILE HOME BADLY
                                          DAMAGED, ONE OVERTURNED,
                                          1-2 MILES SOUTH OF
                                          ALBEMARLE

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:47 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Aug 18, 3:49 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
Aug 18, 4:15 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
Aug 18, 4:23 PM EDTTornado WarningRAHAlamance37 min
Aug 18, 4:25 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph35 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningRAHGuilford31 min
Aug 18, 4:42 PM EDTSevere Thunderstorm WarningRAHChatham, Orange33 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake40 min
Aug 18, 4:50 PM EDTSevere Thunderstorm WarningRAHFranklin40 min
Aug 18, 4:51 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson24 min
Aug 18, 4:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph46 min
Aug 18, 5:10 PM EDTSevere Thunderstorm WarningRAHChatham, Wake35 min
Aug 18, 5:17 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson43 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHMoore50 min
Aug 18, 5:25 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake50 min
Aug 18, 5:29 PM EDTSevere Thunderstorm WarningRAHHoke31 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston45 min
Aug 18, 5:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
Aug 18, 5:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson48 min
Aug 18, 6:10 PM EDTSevere Thunderstorm WarningRAHWayne50 min
Aug 18, 6:34 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
Aug 18, 6:43 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson32 min
Aug 18, 6:51 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond29 min
Aug 18, 7:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.